Q. What is Narcan
Narcan, or Naloxone, is an FDA-approved medication composed of naloxone hydrochloride. Narcan is used to help reverse the effects of an opioid overdose. The use of Narcan should not replace professional medical attention. However, it can be used to help wake up the person who has overdosed by blocking receptors in the brain and restoring breathing. It will not work for overdoses caused by other drugs like benzodiazepines and stimulants (like methamphetamine or cocaine).
Q. What are Signs of Opioid Overdose
Signs of opioid overdose may include:
- Slow or shallow breathing
- Pinpoint (constricted) pupils
- Blue fingernails or lips
- Vomiting or gurgling noises
Q. How Does Narcan Work
Narcan has a higher affinity for opiate receptors than true opiates. Once administered, it reverses and blocks the effects of opiates that cause an overdose. It essentially turns off the effects of opiates and will reverse an overdose if done quickly enough. This is why it is only a temporary solution until medical professinals arrive.
However, it will not work with other drug overdoses, but it will not cause any harm when administered.
Q. How to Administer Narcan
Narcan comes in two FDA-approved forms: injectable and prepackaged nasal spray. As for the injection, it may be administered intravenously, intramuscularly, or subcutaneously. Not only are each injectable is a pre-filled but it is a ready-to-use dose. As for the nasal spray, to administer, all you need to do is hold the tip of the spray to the person’s nose and push.
Additionally, each form of the medication comes with a detailed manual on how to properly administer it.
Q. How Long Does Narcan Take to Work
Narcan works quickly, with the effects taking place in about 2-3 minutes. Following the first dose, if the person does not begin breathing after three minutes, administer a second dose. To help furthe, begin rescue breathing after the first dose of Narcan to help get oxygen to the brain.
Q. If the Person Gains Consciousness Should I Still Call 911
Always call 911 after a person gains consciousness following an overdose. Even if Narcan reverses the effects of the overdose, the person still should be monitored by medical professionals. Thus, accurately monitering vitals and ensuring the medication has worked properly.
If the person is unresponsive 2-3 minutes after administration, a second dose of Narcan spray should be given. While waiting for emergency medical assistance, turn the person on their side to keep the airway open.
Q. Can Anyone Receive/Administer Narcan
Anyone can administer Narcan for a suspected overdose. It is safe for adults and will have no effect on someone who has not used opiates.
Q. Can Narcan Wear off Causing Overdose Symptoms to Return
The effects of Narcan can begin wearing off within 30-90 minutes after administration. This can cause the person to stop breathing again unless more is available. This is why it is vital to call emergency services to ensure the safety of the individual, as well as allowing medical professionals to take over.
Q. Is There an Expiration Date
Yes, it does have an expiration date. Narcan can become less effective as time goes on or if exposed to too much heat. It is not harmful when expired but it will lose its effect and ability to work as intended.
If you or someone you know is struggling with addiction, you are not alone. The professionals at Harm Reduction Center in Boynton Beach, Florida are here to help you walk the road to recovery with individualized treatment options. We know the struggles that come with sobriety, but we are here to guide you and give you the resources needed to break free from your addiction. There is a brighter road ahead, and we are here to show you the possibilities, contact us today.